Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

March 13, 2021Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 13, 2021, 3:32 AM CST for Scott County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 3:32 AM CST (09:32 UTC)
Expired
Mar 13, 2021, 4:15 AM CST
In force
43 min
Issued by
NWS Dodge City, KS

County Scott County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS83 KDDC 130932
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
332 AM CST Sat Mar 13 2021
 
KSZ043-044-063-131015-
Finney KS-Lane KS-Scott KS-
332 AM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY...CENTRAL SCOTT AND NORTHWESTERN LANE COUNTIES
UNTIL 415 AM CST...

At 332 AM CST, Doppler radar was tracking a strong thunderstorm near
Friend, moving north at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water, Manning, Friend and Scott State Lake. 

LAT...LON 3814 10095 3819 10110 3820 10111 3870 10094
      3870 10060
TIME...MOT...LOC 0932Z 200DEG 41KT 3825 10100 

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 12, 11:41 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 12, 11:41 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1141 PM CST Fri Mar 12 2021

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1043 AM CST Fri Mar 12 2021

In wake of the retreating warm front across the CWA, lingering
rain showers will slowly move northeast across the CWA through
early afternoon. Patchy fog and low clouds will be left behind
through much of the day and overnight hours. Thus, afternoon high
temperatures will struggle through the 40s with not much of a
warmup today. Overnight lows slightly down under continued cloud
cover and rain dropping only to the upper 30s to mid 40s.

As this first round exits the CWA, another round is expected late
this afternoon and into the overnight hours. Possible
thunderstorms will be associated with this during this time frame
through sunset where the highest instability will occur. After
that point, straight rain showers expected through the overnight.
An additional half inch to an inch of QPF expected with this round
before the big round comes for late Saturday afternoon and into
much of Sunday.

A slight risk of severe weather potential exists for southern
counties along the Oklahoma state line during the afternoon time
frame Saturday as the upper level low nears eastern New Mexico and
west Texas. A broad and disorganized surface low set up near the
tri corner of KS-CO-NM along the Raton Mesa will drape a surface
boundary across the panhandles along the state line into western
and north central Oklahoma. This should open up some heating and
destabilization of the atmosphere from the early morning rain
with afternoon temperatures pushing near 60 in this area and lower
50s for points to the north. With higher dewpoints ahead of the
dryline, the potential for large hail and isolated tornadoes exist
with CAPE values pushing 1-1.5J/kg and marginal shear numbers
associated with the boundary. This could produce some meso
circulation that could result in this threat through sunset before
cooling occurs that will inhibit any SRH values and thus decrease
the threat to mainly damaging winds with any outflow boundaries.
Supercell potential, though, looks to stay south into the Texas
Panhandle and far western Oklahoma with the strongest axis for
this potential will exist.

Otherwise, expect continued rain showers overnight into Sunday
morning with the possibility of some brief changeover to snow for
northwestern counties with minimal accumulations are expected.
Morning low temperatures will range from just below freezing in
these counties to mid 40s into south central Kansas. More of the
same for Sunday and the start of the long term forecast but a
mainly dry and warmer trend will push through the next week and
weekend.

.LONG TERM...(Saturday night through Friday)
Issued at 1228 PM CST Fri Mar 12 2021

Moderating temperatures Sunday and Monday mainly in the 50s for
afternoon highs and 20s for morning lows. Much of the rain from
the short term will continue through the afternoon hours off and
on remaining spotty in nature at this point exiting to the east
into the evening and overnight hours through early Monday morning.
The upper level low at this point will be southeast of the CWA
into north and east Texas with the backside of the low seeing some
changeover to light snow Sunday night for northwestern counties.
Accumulations again look to be minimal with no impacts expected.

Another upper level disturbance but with more of a drier northwest
flow pattern will push through Tuesday evening and Wednesday
dropping a cold front through the high plains. Light rain and even
a mix with snow for northwestern and northern counties during this
time frame but QPF looks significantly lower than this weekend
with the drier pattern and the majority of the low level moisture
content further east as per usual with this regime. Cooler
temperatures in the 40s to around 50 Tuesday and Wednesday before
drying out and slowly warming back to above average for this time
of year nearing the 60 degree mark by the end of the work week on
Friday. Expect the built in upper level ridge across the Rockies
and high plains to be the major influence for weather into the
extended outlook with mainly dry conditions and warmer
temperatures as depicted in the long term climate. Enjoy the ample
rainfall this weekend while it lasts helping with any drought and
growing concerns for the spring time frame.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1141 PM CST Fri Mar 12 2021

IFR/LIFR cigs/vsbys are expected at all the terminals through this
period. Initially, areas of fog will reduce visibilities down to
around a half mile or less at times across southwest Kansas. Showers
and isolated thunderstorms are expected to increase in the early
part of this period across southwest Kansas which will bring some
improvement to visibilities. Look for periods of rain and
embedded thunderstorms to continue through Saturday and Saturday
evening. A few stronger thunderstorms will be possible across
southwest Kansas later in the afternoon that could have the
potential for large hail and variable/gusty winds to 40-50 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  40  57  40  60 /  90 100  90  20
GCK  38  54  35  56 /  90 100  80  30
EHA  39  59  33  58 /  80  90  40  20
LBL  42  59  33  59 /  90  90  60  20
HYS  38  53  42  60 /  90 100 100  50
P28  47  61  45  63 /  90  90  90  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ030-031-045-046-
064>066-078>081-088>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Gerard
Hazardous weather outlook, Mar 12, 4:46 AM CST, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
446 AM CST Fri Mar 12 2021

KSZ030-031-043>046-061>066-074>081-084>090-131100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
446 AM CST Fri Mar 12 2021 /346 AM MST Fri Mar 12 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few showers and thunderstorms this morning will across central
and south central Kansas. A few of these could be strong with
gusty winds to 50 mph and dime to nickel size hail.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Freezing rain: Elevated risk
* Snow: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Areas of rain and thunderstorms are expected to increase in
coverage and intensity on Saturday and continue into Saturday
night. A few severe thunderstorms will be possible especially
across southwest Kansas Saturday afternoon. Thunderstorms are
expected to increase in coverage and produce heavy rain Saturday
afternoon into Saturday night. Some flooding will be possible. See
the latest Flood Watch for more information.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Ice accumulation: Limited risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Mar 13, 3:32 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
332 AM CST Sat Mar 13 2021

KSZ043-044-063-131015-
Finney KS-Lane KS-Scott KS-
332 AM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY...CENTRAL SCOTT AND NORTHWESTERN LANE COUNTIES
UNTIL 415 AM CST...

At 332 AM CST, Doppler radar was tracking a strong thunderstorm near
Friend, moving north at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water, Manning, Friend and Scott State Lake.

LAT...LON 3814 10095 3819 10110 3820 10111 3870 10094
      3870 10060
TIME...MOT...LOC 0932Z 200DEG 41KT 3825 10100

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:42 AM CSTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 16 more6 hr
Mar 13, 10:32 AM CSTSpecial Weather StatementDDCGray, Haskell43 min
Mar 13, 11:12 AM CSTSpecial Weather StatementDDCHodgeman48 min
Mar 13, 11:37 AM CSTSpecial Weather StatementDDCHodgeman, Lane, Ness53 min
Mar 13, 11:52 AM CSTSpecial Weather StatementDDCHodgeman38 min
Mar 13, 12:01 PM CSTSpecial Weather StatementDDCGrant, Hamilton, Kearny44 min
Mar 13, 12:14 PM CSTSpecial Weather StatementDDCEllis, Rush, Trego46 min
Mar 13, 12:26 PM CSTSevere Thunderstorm WarningDDCFinney, Kearny, Scott49 min
Mar 13, 1:08 PM CSTSevere Thunderstorm WarningDDCFinney, Lane, Scott52 min
Mar 13, 2:15 PM CSTSpecial Weather StatementDDCTrego45 min
Mar 13, 4:35 PM CSTSpecial Weather StatementDDCStevens40 min
Mar 13, 5:06 PM CSTSpecial Weather StatementDDCHaskell54 min
Mar 13, 5:15 PM CSTSpecial Weather StatementDDCSeward60 min
Mar 13, 5:56 PM CSTSpecial Weather StatementDDCHaskell, Seward64 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.